Kentucky, 2003

Hail in Kentucky, July 21, 2003

July 21, 2003 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 21, 9:35 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 21, 9:35 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1035 AM EDT MON JUL 21 2003

UPDATE THIS MORNING TO REMOVE WATCH NUMBER 785 FROM COUNTIES IN OUR
CWA.  LOOKED OVER FORECAST AND IT LOOKS GOOD.  TEMPERATURES A LITTLE
COOLER TO THE NORTH WITH RAIN...WARMER SOUTHEAST WHERE THEY WILL
WAIT THE LONGEST FOR PRECIP.  WILL INCREASE POPS TO LIKELY FOR
SOUTHEAST KENTUCKY.

UPDATE OUT SHORTLY.

.JKL...NONE.

OUDEMAN
-------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
-------------------------------------------------
535 AM EDT MON JUL 21 2003

BIGGEST PROBLEM IN THIS FORECAST PACKAGE IS WHEN AND WHERE
CONVECTION IS MOST LIKELY TO OCCUR OVER THE NEXT COUPLE DAYS. THE
AFFECTS OF CURRENT CONVECTION IN THE MIDWEST ARE NOT CERTAIN. HOW
FAR WILL CURRENT CONVECTION ADVANCE TO THE SOUTHEAST BEFORE DYING
OUT? WHERE WILL RESIDUAL OUTFLOW BOUNDARIES END UP? HOW MUCH WILL
CLOUD DEBRIS INHIBIT DESTABILIZATION? WITH ALL THESE
UNCERTAINTIES...DO NOT WANT TO GET VERY SPECIFIC IN THE FORECAST.

HOWEVER...THE OVERALL SYNOPTIC SITUATION IS FAVORABLE FOR CONVECTION
TODAY AT LEAST INTO TUESDAY. LOW LEVEL MOISTURE IS IN PLACE...AND
MODELS INDICATE IT BECOMING DEEPER TODAY. MID/UPPER TROUGH WILL
DEEPEN AND PERIODIC SHORTWAVES WILL SWING THROUGH THE TROUGH. WILL
GO WITH HIGHEST POP OF 60% IN THE NORTH TODAY CLOSEST TO THE
FRONT...AND 50% SOUTH. LIKELY POPS ALL AREAS TONIGHT AND TUESDAY.
THE MOVEMENT OF THE FRONT IS SLOWER IN THE MODELS THAN 24 HOURS
AGO...WITH THE GFS MAKING THE BIGGEST CHANGE...SINCE THE GFS HAD
BEEN FASTER THAN THE ETA. WITH THE FRONT NOW EXPECTED TO WORK
THROUGH THE AREA LATE TUESDAY OR TUESDAY NIGHT...THE BEST CHANCE FOR
PRECIP ON TUESDAY NIGHT WILL BE IN THE SOUTH.  WITH PRECIPITABLE
WATER AMOUNTS OF 1.5 TO 2 INCHES...THE STORMS COULD BE HEAVY RAIN
PRODUCERS IN SOME LOCATIONS. DEPENDING ON THE DEGREE OF
INSTABILITY...THERE IS ENOUGH SHEAR TO POSE A THREAT OF SEVERE
WEATHER AS WELL.

BEHIND THE FRONT ON WEDNESDAY THERE IS STILL POTENTIAL FOR SHALLOWER
CONVECTION DUE TO COLD AIR ALOFT IN THE TROUGH.

AS FOR TEMPS...THEY WILL BE DEPENDENT ON THE AMOUNT OF SUN ABLE TO
MAKE IT THROUGH. THINK THAT THE BEST BET IS A GUIDANCE COMPROMISE.

.JKL...NONE.

HAL

---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------

1050 PM EDT SUN JUL 20 2003

UPDATED FORECAST...TEXT AND GRIDS...TO INCLUDE SOME FOG ALL AREAS
ALSO TOOK SKY DOWN FOR THE FIRST PART OF THE NIGHT...THE REST OF THE
FORECAST IS IN GOOD SHAPE SO NO OTHER CHANGES.

GREIF

---------------------------------------------------------------------

245 PM EDT SUN JUL 20 2003

MAIN FCST CONCERN TO DISCUSS ARE THE CHANCES OF PCPN EARLY THIS WEEK.
UPPER TROF WILL BE AMPLIFIED TONIGHT AS UPPER LEVEL SHORT WAVE TROF
SEEN ON WATER VAPOR SAT PICS ROTATES INTO THE GREAT LAKES TONIGHT.
MODELS SUGGEST WEAK SHORTWAVE ENERGY PIVOTS AROUND THIS UPPER TROF
INTO OHIO OVERNIGHT...BUT WITH GREATEST ELEVATED INSTABILITY AND WAA
WELL TO OUR WEST AND NORTH...WILL REMOVE CHANCES FOR PCPN IN NRN
ZONES TONIGHT. OTHERWISE...WHILE SOME VALLEY FOG WILL AGAIN IS
POSSIBLE...FEEL FOG WILL NOT BE AS WIDESPREAD AND DENSE AS SEEN THIS
MORNING AS LOW LEVEL SOUTH/SOUTHWEST STRENGTHENS AHEAD OF
APPROACHING FRONT.

FOR MONDAY...UPPER LEVEL DIVERGENCE DRASTICALLY INCREASES BY
MIDDAY..AND WITH FCST SOUNDINGS INDICATING A DEEP MOISTURE
PROFILE...EXPECT TSRA TO DEVELOP ACROSS THE FORECAST AREA. CAPES
FORECAST IN EXCESS OF 2000 J/KG AND MID LEVEL WINDS INCREASE TO 30
KNTS...MAY LEAD TO A FEW SEVERE STORMS...WITH DAMAGING WINDS THE
MAIN THREAT.

CHANCE FOR PRECIP CONTINUES FROM MON NIGHT-WED AS UPPER TROF REMAINS
ENTRENCHED OVER THE GREAT LAKES/OHIO VALLEY. MODELS DIFFER ON TIMING
OF SHORTWAVES THAT ROTATE THROUGH TROF...SO IT IS DIFFICULT TO
ASCERTAIN WHEN HIGHEST POPS WOULD OCCUR...BUT FEEL GREATEST CHANCE
FOR PCPN WOULD BE ASSOCIATED WITH THE SFC FRONT MONDAY NIGHT/EARLY
TUESDAY. WITH 850MB THERMAL TROF IN PLACE...ALONG WITH ABUNDANT
CLOUD COVER...TEMPS SHOULD BE WELL BELOW NORMAL TUESDAY AND
WEDNESDAY.

LATEST GFS MORE IN LINE WITH THE ECMWF WHICH IS SLOWER IN PUSHING
THE UPPER TROF OUT. THEREFORE...WENT COOLER THAN EXTENDED GUIDANCE
VALUES FOR HIGHS THURSDAY.

HYSELL
Hazardous weather outlook, Jul 21, 10:50 AM EST, 1 hour 46 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1150 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO THIS
EVENING FOR ALL OF EASTERN KENTUCKY. THE PRIMARY RISK FROM THE
STORMS WILL BE DAMAGING WINDS...ALTHOUGH HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY. THE
PRIMARY THREATS WILL BE DAMAGING WINDS AND HAIL. THUNDERSTORMS WILL
ALSO BE POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE MAY BE NEEDED TODAY...TONIGHT...AND TUESDAY.
SPOTTERS ARE URGED TO REPORT ANY DAMAGING WINDS OR HAIL.

HAL/OUDEMAN

In the hours before

Special weather statement, Jul 21, 9:34 AM EST, 3 hours 2 minutes before
KYZ044-051-052-104-211445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1034 AM EDT MON JUL 21 2003

...SEVERE THUNDERSTORM WATCH NUMBER 785 WHICH WAS IN EFFECT UNTIL 2
PM FOR PORTIONS OF NORTHEAST KENTUCKY HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...BATH...ROWAN...FLEMING...AND ELLIOTT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JM

The radar

The Jackson,KY radar (KJKL), 39 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perry

When
July 21, 12:36 PM EST
Where
Perry County, Hazard
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
37.250, -83.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376543.